This man presented with a classical appearance of this commonly seen fungal infection in his groin, usually known as 'dhobi itch'. Fungal organisms thrive in hot, moist, sweaty areas of skin such as the groin, axillae and submammary area.
Patients should be advised to try to address this with careful washing and drying of the skin, wearing loose cotton underwear, and using a topical over-the-counter antifungal cream, which is usually effective.
This image shows plaque psoriasis on the knee of this patient with chronic disease. This is probably the most commonly seen variety of psoriasis.
The silvery scale overlying the red inflamed skin on the extensor surface make it easy to diagnose psoriasis. There is often a family history, though a number of factors may trigger an 'attack'. However, it may present in far less obvious forms and needs to be borne in mind when the diagnosis is not clear.
This man was taking amiodarone for his AF and developed this interesting net-like rash on his leg. The role of the drug was uncertain, because the rash did not resolve when the drug was stopped.
A number of other conditions may cause this rash, including vasculitis, lymphoma and SLE among many others.
No other obvious cause was isolated in this case.
This 16-year-old woman presented with this tender swelling on her leg. This was one of several similar lesions. She had recently started taking the Pill.
Erythema nodosum is commonly associated with drugs such as the Pill, streptococcal throat infections, inflammatory bowel disease, and pregnancy. No specific treatment was required and it resolved spontaneously.
Rarely, steroids and anti-inflammatory drugs are used.
Here this common viral infection is affecting a thoracic dermatome causing the usual pain and distress.
Oral antiviral therapy may help reduce the problems associated with post-herpetic neuralgia.
Occasionally, the appearance of zoster may be a sign of more serious underlying pathology, so it may be worth checking the patient's general health and if necessary undertaking some basic investigations.
This two-year-old boy developed a widespread urticarial rash. It was quite distressing, and no clear cause could be identified. Thankfully it settled with the help of oral antihistamines.
The appearance is similar to the target lesions of erythema multiforme, but these lesions faded and did not progress to the more serious problem of Stevens-Johnson syndrome, which may be seen in that condition.